[Skip to Content]
[Skip to Content Landing]
Other Articles
April 28, 1962

Evaluation of Monobenzone

Author Affiliations

Chicago

From the Department of Dermatology, University of Illinois Medical School (Dr. Becker) and the Department of Dermatology, Northwestern University Medical School (Dr. Spencer).

JAMA. 1962;180(4):279-284. doi:10.1001/jama.1962.03050170011003
Abstract

A multitude of diseases will produce areas of increased pigmentation in the skin. These are often a cosmetic liability. These lesions have kept physicians constantly interested in bleaching preparations. As yet no compound has been found which will adequately lighten hyperpigmented skin. The original reports of Oliver and associates that monobenzone caused complete depigmentation naturally aroused interest in this compound. After a number of years of investigation the mode of action of this material is still not clear. Long-term clinical studies have demonstrated that it will not produce uniform, controllable depigmentation. Depigmented areas persist for years and may be permanent.

References
1.
Oliver, E. A.; Schwartz, L.; and Warren, L. H.:  Occupational Leucoderma: Preliminary Report ,  JAMA 113:927, 1939.Crossref
2.
Oliver, E. A.; Schwartz, L.; and Warren, L. H.:  Occupational Leucoderma ,  Arch Derm 42:993-1014, 1940.Crossref
3.
Lorincz, A. L.:  Studies on Inhibition of Melanin Formation ,  J Invest Derm 15:425-432, 1950.Crossref
4.
Denton, C. R.; Lerner, A. B.; and Fitzpatrick, T.:  Inhibition of Melanin Formation by Chemical Agents ,  J Invest Derm 18:119-135, 1952.
5.
Lerner, A. B., and Fitzpatrick, T. B.:  Treatment of Melanin Hyperpigmentation ,  JAMA 152:577-582, 1953.Crossref
6.
Ito, M.:  Studies on Melanin (Report II) .  Tohoku J Exp Med 65: (supplement 5) :64-74, 1957.
7.
Becker, S. W., Jr.:  Hyperpigmentation ,  J Indian Med Prof 4:1837-1839, 1957.
8.
Canizares, O.; Jaramillo, F. V.; and Kerdel, F.:  Leucomelanoderma Subsequent to Application of Monobenzyl Ether of Hydroquinone ,  Arch Derm 77:220-223, 1958.Crossref
9.
Cornbleet, T.; Barsky, S.; and Satine, J.:  Acquired Halo Nevus-like Formation from Benoquin ,  Arch Derm 78:276, 1958.
10.
Spencer, M. C.: Experimental Leucomelanoderma (Exhibit), American Academy of Dermatology, 1958.
11.
Saperstein, R. B.:  Hyperpigmentation of Face: 1. Benoquin-Induced? 2. Dermatitis-Induced?  Arch Derm 79:123, 1959.Crossref
12.
Dorsey, C. S.:  Dermatitic and Pigmentary Reactions to Monobenzyl Ether of Hydroquinone ,  Arch Derm 81:245-248, 1960.Crossref
13.
Spencer, M. C.:  Hydroquinone Bleaching ,  Arch Derm 84:181-184, 1961.Crossref
×